MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C1035
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 10.0 and 44.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the first evaluated ruby coil revealed that the coil winds were offset.If the ruby coil is forcefully manipulated against resistance, damage such as this may occur.While advancing the returned ruby coil through a demonstration microcatheter, resistance was encountered as the offset coil winds bunched up inside the introducer sheath and the ruby coil could not be advanced any further.Further evaluation of the returned device revealed that the pusher assembly was kinked.These kinks were likely incidental and may have occurred while packaging the device for return.Evaluation of the second ruby coil revealed that the introducer sheath was loaded backwards on the pusher assembly.If the introducer sheath is loaded backward prior to advancing the coil into a microcatheter, resistance may be encountered.While attempting to advance the returned ruby coil through a demonstration microcatheter, resistance was encountered as the mid-joint on the pusher assembly was being advanced through the introducer sheath friction lock and the ruby coil could not be advanced any further.The introducer sheath being loaded backward likely contributed to the ruby coil not being able to be advanced through the microcatheter.The non-penumbra microcatheter was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00912.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, two ruby coils would not advance into a non-penumbra microcatheter; therefore, they were removed.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7479826
Report Number3005168196-2018-00911
Device Sequence Number195955
Product Code HCG
UDI-Device Identifier00814548013220
UDI-Public00814548013220
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/18/2024
Device Catalogue NumberRBY4C1035
Device Lot NumberF73266
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2018
Initial Report FDA Received Date05/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1